Kentucky, 2016

Damaging Winds in Kentucky, July 13 to 14, 2016

July 13 to 14, 2016 · NWS JKL · 6 events in 5 counties and zones

Multiple rounds of thunderstorms developed in a typical warm and moist summer airmass ahead of a cool frontal boundary. The first line of storms arrived shortly after midnight, with the second moving in during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of thunderstorms developed in a typical warm and moist summer airmass ahead of a cool frontal boundary. The first line of storms arrived shortly after midnight, with the second moving in during the early afternoon hours. Numerous trees were reported blown down, with damage to the Mountain View Drive-In movie theater also reported in Stanton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 10:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 13, 10:00 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1100 PM EDT WED JUL 13 2016

.UPDATE...
Issued at 1100 AM EDT WED JUL 13 2016

Showers and thunderstorms continue to develop and dissipate to our
northwest. At this time it appears most of the action will be
tracking more north of our area where there is better support or
forcing. However, based on trends we could see a little better
chance at some thunder in our northern most counties, generally
along and north of the I64 corridor. Most recent high res models
tend to support this line of thinking. Have adjusted the forecast
package accordingly. Also freshened up the zone wording and gids
towards latest hourly obs.

UPDATE Issued at 833 PM EDT WED JUL 13 2016

Currently watching convection to our north and west. High
resolution short term models are not handling ongoing convection
very well. Models are flip flopping on whether anything makes it
into our area. At this time expectations are that the bulk of any
convection will remain to our north. However, will watch trends
over the next couple of hours and adjust the forecast as
necessary. Otherwise only tweaked grids towards current trends in
hourly obs for the early evening update.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 336 PM EDT WED JUL 13 2016

A series of short waves will affect the area into Thursday. The
first wave has already passed to our east, and as a result most of
the isolated to scattered convection this afternoon has remained
to our east. However an isolated thunderstorm still cannot be
ruled out for the remainder of the afternoon.

The next mid level wave is over IL with convection increasing
across central IN and east central IL. The expectation is that
this convection will stay to our north, but will need to keep low
chance probabilities in our north this evening. The third wave
over MO will also ripple east overnight. Currently there is
widespread convection over MO and IA which will move east into IL.
Latest thinking is that the impacts from this convection will
remain to our north and west, with any convection that moves into
western KY diminishing as it moves east into our area later tonight.
It is possible as the third mentioned wave approaches late tonight
some showers or even a thunderstorm could occur by Thursday
morning, but confidence is low. The best chance for shower and
thunderstorm occurrence looks to be Thursday afternoon and evening
as lift associated with a short wave trough, daytime heating, and
the approach of a weak cold front all combine. Rain chances will
then decrease during the Thursday overnight period.

.LONG TERM...(Friday through Wednesday)
Issued at 410 PM EDT WED JUL 13 2016

A rather zonal flow pattern is anticipated early in the period
with a ridge centered over the Desert SW and Southern Plains
Region and another centered near Bermuda. In between a trough will
extend form the Hudson Bay region south into the Great Lakes to MS
Valley regions. Within this trough, a shortwave is expected to be
rotating through the Central Great Lakes with another upstream of
that nearing Lake Superior and over western Ontario and other
shortwave possibly nearing the confluence of the OH and MS Rivers.
A cold front is expected to extend from sfc low pressure over
Canada into the Eastern Great Lakes to just north of the OH River
and then extending further into the Plains where it should become
stationary.

The initial Central Great Lakes shortwave should rotate into the
St Lawrence Valley and Northeast to start the period with the next
impulse upstream working into the Great Lakes Fri into Friday
night. This should send the cold front south of the OH River by
Friday evening and then into the area. In addition, the weaker
more southern shortwave should move across the OH Valley on
Friday. This should lead to a continued chance for convection from
Friday into Friday night. An additional shortwave or two will also
move across the area on Saturday and when combined with daytime
heating will bring a continued chance for showers and a few
thunderstorms especially in the southern part of the area closer
to the expected position of the boundary on Saturday into Saturday
evening. Uncertainty remains as some of the guidance such as the
ECMWF is drier with the airmass and thus less potential for
convection especially north of the TN and VA borders on Saturday.
Drier air then should move into the area with the boundary likely
settling south of the area for a time. Some of the most recent
guidance suggests that much of Saturday night into Sunday could
remain dry, but diurnally driven pops have been used for Sunday.

The pattern should amplify early to middle next week with height
rises across the Plains and the region gets into more a north to
northwest flow pattern with diffluent flow from Monday into
Tuesday. The boundary should also return north into the area MCS
activity or disturbances moving around the ridge and the diffluent
flow aloft will be favorable for chances of convection. Recent
model runs have the ridge building into the OH Valley on Wednesday
with heights rising late in the period. This should lead to
decreasing chances for convection on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 833 PM EDT WED JUL 13 2016

Relied heavily on persistence for tonight's forecast. In general
went with VFR flight conditions through the forecast period.
Exception may be SYM where some predawn mist/fog my be in the
offering. Only concern will be convection to our north and west.
High resolution short term models are not handling ongoing
convection very well. Expectations are that the bulk of any
convection will remain to our north. However, models are flip
flopping on whether anything makes it into our area. Confidence is
not high enough to include any mention of convection in the
forecast at this time. However, will make adjustments as necessary
to capture future trends. Winds will be light tonight, but pick up
from the southwest at around 10 kts Thursday as a cold front
approaches, along with an increasing threat for showers and
thunderstorms.

&&

.JKL Watches/Warnings/Advisories...None.

&&

UPDATE...RAY
SHORT TERM...SBH
LONG TERM...JP
AVIATION...RAY
Hazardous weather outlook, Jul 13, 9:55 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1055 PM EDT WED JUL 13 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1055 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT, ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE 64 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/SBH/RAY

In the hours before

Special weather statement, Jul 13, 10:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EDT WED JUL 13 2016

KYZ044-050>052-140445-
ROWAN-MONTGOMERY-BATH-FLEMING-
1151 PM EDT WED JUL 13 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ROWAN...MONTGOMERY...
BATH...FLEMING...

AT 1149 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
CYNTHIANA... OR 19 MILES NORTHEAST OF GEORGETOWN...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...MOREHEAD...FLEMINGSBURG...OWINGSVILLE...MARSHALL...
CAMARGO...SHARPSBURG...SALT LICK...FAIRVIEW...GRANGE CITY...
ELIZAVILLE...PECKS RIDGE...LOWER SPENCER...HAYS CROSSING...BETHEL...
FOXPORT...FLAT CREEK...BOURBON FURNACE...PRESTON AND ODESSA.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 149.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3796 8399
      3812 8408 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3842 8395 3844 8398
      3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 0349Z 258DEG 32KT 3835 8425

GREIF

The radar

The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
July 13, 11:25 PM EST
Where
Fleming County, 0.72 mi NE of Nepton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.438, -83.822

Dispatch relayed a report of a tree blown down on Junction Road near Elizaville.

Thunderstorm Wind, Montgomery

When
July 13, 11:40 PM EST
Where
Montgomery County, 0.76 mi WSW of Camargo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.996, -83.893

Dispatch called in a report of a large tree limb down in Camargo.

Thunderstorm Wind, Pulaski

When
July 14, 1:52 PM EST
Where
Pulaski County, Science Hill
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.180, -84.620

Dispatch reported several trees blown down near Science Hill.

Thunderstorm Wind, Laurel

When
July 14, 2:25 PM EST to 2:42 PM EST
Where
Laurel County, 2.61 mi WNW of Bernstadt to 1.63 mi SSE of Pittsburg
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.160, -84.246

Department of Highway officials and dispatch reported several trees down from Highway 1956 near Colony to U.S. Highway 25 near East Bernstadt.

Thunderstorm Wind, Laurel

When
July 14, 2:35 PM EST
Where
Laurel County, 0.91 mi NNW of Hightop
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.042, -84.186

Dispatch relayed a report of a tree down along Kentucky Highway 192 near Hightop.

Thunderstorm Wind, Powell

When
July 14, 3:06 PM EST
Where
Powell County, 0.9 mi ESE of Stanton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.844, -83.835

A trained spotter observed damage to the concession stand and projection room roof of the Mountain View Drive-In movie theater in Stanton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636143, 636145, 636147, 636149, 636157, 636174.